Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 44, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 29, 2009, 2:35 AM CDT for Gonzales County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2009, 2:35 AM CDT (07:35 UTC)
- Expired
- Sep 29, 2009, 5:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Gonzales County, TX
The radar
The Austin/San Antonio radar (KEWX), 62 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2250 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 290735
FFWEWX
TXC177-291030-
/O.NEW.KEWX.FF.W.0044.090929T0735Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 AM CDT TUE SEP 29 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GONZALES COUNTY...
* UNTIL 530 AM CDT.
* AT 230 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
A THUNDERSTORM NEAR PALMETO...OR 7 MILES WEST OF
GONZALES...MOVING NORTHEAST AT 5 MPH. THIS IS MOVING INTO AN AREA
WHICH HAS RECEIVED UP TO TWO INCHES TONIGHT.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAELDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
2965 9764 2964 9761 2978 9732 2971 9722
2962 9716
$$4 follow-up statements
000
WGUS74 KEWX 290811
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CDT TUE SEP 29 2009
TXC177-291030-
/O.CON.KEWX.FF.W.0044.000000T0000Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-
311 AM CDT TUE SEP 29 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
GONZALES COUNTY...
AT 303 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT HEAVY RAIN NEAR THE CITY OF WAELDER. AN ESTIMATED 2 INCHES
OF RAIN HAS FALLEN IN BEE BRANCH AND BUCK BRANCH.
LOCATIONS IN THE WARNING AREA INCLUDE WAELDER, THOMPSONVILLE AND
SANDY FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
&&
LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
2965 9764 2964 9761 2978 9732 2971 9722
2962 9716
$$000
WGUS74 KEWX 290848
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 AM CDT TUE SEP 29 2009
TXC177-291030-
/O.CON.KEWX.FF.W.0044.000000T0000Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-
348 AM CDT TUE SEP 29 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
GONZALES COUNTY...
AT 345 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORM DEVELOPMENT OVER THE WARNED AREA. AN ADDITIONAL
TWO INCHES OF RAIN IS POSSIBLE.
LOCATIONS IN THE WARNING AREA INCLUDE THOMPSONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
&&
LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
2965 9764 2964 9761 2978 9732 2971 9722
2962 9716
$$000
WGUS74 KEWX 290957
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 AM CDT TUE SEP 29 2009
TXC177-291030-
/O.CON.KEWX.FF.W.0044.000000T0000Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-
457 AM CDT TUE SEP 29 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
GONZALES COUNTY...
AT 451 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A HEAVY SHOWER 6 MILES NORTH OF GONZALES...MOVING NORTHEAST
AT 20 MPH. THIS SHOWER WILL TRACK ACROSS BUCK BRANCH AND BEE
BRANCH...AREAS THAT RECEIVED TWO INCHES OF RAIN SINCE MIDNIGHT.
OTHER LOCATIONS IN THE WARNING AREA INCLUDE WAELDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
&&
LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
2965 9764 2964 9761 2978 9732 2971 9722
2962 9716
$$000
WGUS74 KEWX 291024
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 AM CDT TUE SEP 29 2009
TXC177-291033-
/O.EXP.KEWX.FF.W.0044.000000T0000Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-
524 AM CDT TUE SEP 29 2009
...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 530 AM CDT
FOR GONZALES COUNTY...
SHOWER ACTIVITY ACROSS GONZALES CONTINUES CONTINUES TO WEAKEN. ANY
ADDITIONAL RAINFALL WILL NOT CAUSE FLASH FLOODING.
LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
2965 9764 2964 9761 2978 9732 2971 9722
2962 9716
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 11:51 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 28, 11:51 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1151 PM CDT MON SEP 28 2009 .AVIATION... THE FROPA DRAPED ACROSS SOUTH CENTRAL TEXAS HAS BECOME NEARLY STATIONARY AND THUS EXPECTING TO SEE CONTINUED SCATTERED SHRA/TSRA ACROSS THE REGION THROUGH AT LEAST THE NEXT FEW HOURS. NOT ANTICIPATING A RECURRENCE OF ACTIVITY AT KDRT...OTHERWISE HAVE MENTIONED TEMPO SHRA AT I-35 TAF SITES THROUGH 08Z. MVFR CIGS WILL FORM MAINLY AHEAD OF THE FROPA AFTER 08Z AND CONTINUE THROUGH ABOUT 15Z-17Z AT ALL TAF SITES. SCATTERED SHRA AND ISOLATED TSRA WILL REDEVELOP ALONG THE NEAR STATIONARY FRONTAL BOUNDARY WITH HEATING ON TUESDAY. SFC WINDS WILL GENERALLY BE NERLY AOB 10 KTS THROUGH THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 950 PM CDT MON SEP 28 2009/ DISCUSSION... THE WEAK COLD FRONT HAS NEARLY EXITED THE CWA. SHOWERS AND THUNDERSTORMS WILL CONTINUE BEHIND THE FROPA THROUGH THE NEXT FEW HOURS...MAINLY ALONG AND SOUTH OF HIGHWAY 90. POCKETS OF HEAVY RAINS WILL CONTINUE ACROSS THE COASTAL PLAINS WHICH MAY LEAD TO ISOLATED MINOR FLOODING ISSUES. THE THREAT FOR HEAVY RAIN WILL BEGIN TO DECREASE AFTER MIDNIGHT. HAVE TWEAKED POPS/WX AND SENSIBLE WEATHER GRIDS TO ACCOUNT FOR CURRENT TRENDS...BUT ALL CHANGES WERE RELATIVELY MINOR. NEW ZONES WILL BE OUT SHORTLY. PREV DISCUSSION... /ISSUED 616 PM CDT MON SEP 28 2009/ AVIATION... A WEAK COLD FRONT WAS PUSHING SOUTHWARD THRU THE HILL COUNTRY AND ACROSS S CENTRAL TX THIS EVENING WITH SCT SHRA AND ISOLD TSRA DEVELOP AHEAD AND BEHIND THE FRONT. LIGHT SE WINDS AHEAD OF THE FRONT WILL SHIFT TO NE AT 5 TO 15 KNOTS. VFR CONDITIONS WILL PREVAIL EXCEPT FOR LOWER MVFR-IFR CONDITIONS IN THE SHRA/TSRA OVERNIGHT. MVFR CIGS WILL FORM MAINLY AHEAD OF THE FRONT AFTER 08Z AND CONTINUE THROUGH ABOUT 15Z-17Z INCLUDING THE KSAT/KSSF AND KDRT TAF SITES. SCT SHRA AND ISOLD SHRA WILL REDEVELOP ALONG THE NEAR STATIONARY FRONTAL BOUNDARY WITH HEATING ON TUESDAY. PREV DISCUSSION... /ISSUED 321 PM CDT MON SEP 28 2009/ DISCUSSION... ATMOSPHERIC MOISTURE IS ON THE UPTREND ACROSS OUR AREA AND THIS IS REFLECTED IN THE SURFACE DEWPOINT TEMPERATURES...WHICH AT 12Z WERE UP AN AVERAGE OF 3 DEGREES COMPARED TO 24H PRIOR. THE LATEST KEWX AND KDFX VAD WIND PROFILES IMPLY THIS INCREASE IN MOISTURE AS WELL WITH WINDS BACKING FROM THIS MORNING UNTIL 3PM UP TO ROUGHLY 14K FEET ABOVE GROUND LEVEL. THE 12Z NAM12 SHOWS PWATS INCREASING THIS EVENING UP TO 1.9 INCHES NEAR KDRT AND KSAT...THEN UP TO SLIGHTLY OVER 2 INCHES ALONG OUR SOUTHERN-MOST COUNTIES. GIVEN THESE ABOVE NORMAL PWAT VALUES...A SLOWING/STALLING FRONT (CURRENTLY PUSHING INTO OUR NORTHERN-MOST COUNTIES) AND WEAK STEERING WINDS IN THE MID LEVELS OF THE ATMOSPHERE...LOCALLY HEAVY RAINFALL POTENTIAL LOOKS TO BE ON THE INCREASE. THE GREATEST THREAT FOR LOCALLY HEAVY RAINFALL OF 1-2+ INCHES WILL GENERALLY BE ALONG AND SOUTH OF INTERSTATE 10 UNTIL MIDNIGHT. CONVECTION IS FORECAST TO TREND DOWN BY THEN...WITH A LOSS OF SURFACE HEATING AND DRIER AIR FILTERING- IN BEHIND THE FRONT. RAIN CHANCES WILL DECREASE TUESDAY...BUT HANG-IN THE FORECAST FOR THE NEXT SEVEN DAYS. THE NEXT JUMP IN CHANCES WILL BE THURSDAY NIGHT WITH ANOTHER WEAK FRONT. THE 12Z GFS40 LINGERS MOISTURE AND THE TAIL-END OF THE FRONT OVER OUR AREA FRIDAY INTO SATURDAY...BUT THE 12Z ECMWF CLEANS US OUT UNTIL LATE SATURDAY NIGHT. THESE DIFFERENCES ARE DUE TO SUBTLE VARIATIONS IN THE FORECAST POSITIONS OF SYNOPTIC SCALE LOW PRESSURE SYSTEMS BETWEEN THE TWO MODEL SOLUTIONS. OUR FORECAST WILL BE CLOSER TO THE GFS GIVEN THE RECENT WETTER TRENDS. ANOTHER INCREASE IN RAIN CHANCES WILL HAPPEN LATE IN THE WEEKEND WITH A LARGE UPPER LOW FORECAST TO DEVELOP AND DIVE SOUTH INTO THE WESTERN ROCKIES...THEN PICK UP PACIFIC MOISTURE WHICH IS FORECAST TO MOVE ACROSS MEXICO INTO TEXAS. THE 12Z GFS AND ECMWF SHOW MOST OF THIS MOISTURE MOVING FURTHER NORTH OF OUR CWFA WHEN COMPARED TO YESTERDAYS 12Z RUNS...BUT THERE IS PLENTY OF ROOM FOR ERROR AT 144H+. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 65 85 69 88 74 / 30 20 10 20 10 AUSTIN BERGSTROM INTL AIRPORT 64 84 66 89 73 / 40 20 10 20 10 NEW BRAUNFELS MUNI AIRPORT 65 87 68 88 73 / 50 30 10 20 10 BURNET MUNI AIRPORT 60 82 66 85 72 / 30 10 10 10 - DEL RIO INTL AIRPORT 70 88 73 92 76 / 50 20 10 - - GEORGETOWN MUNI AIRPORT 62 84 68 86 73 / 30 10 10 20 10 HONDO MUNI AIRPORT 69 88 70 90 72 / 60 30 10 10 - SAN MARCOS MUNI AIRPORT 64 85 68 87 73 / 50 20 10 20 10 LA GRANGE - FAYETTE REGIONAL 64 86 68 87 73 / 50 30 20 30 10 SAN ANTONIO INTL AIRPORT 67 87 71 88 75 / 60 30 10 20 10 STINSON MUNI AIRPORT 68 87 71 89 73 / 60 30 10 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/01
Hazardous weather outlook, Sep 28, 5:32 AM CDT, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 532 AM CDT MON SEP 28 2009 TXZ171>173-183>194-202>209-217>225-228-291045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 532 AM CDT MON SEP 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 29, 12:17 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1217 AM CDT TUE SEP 29 2009 TXZ217-290615- MAVERICK- 1217 AM CDT TUE SEP 29 2009 ...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK COUNTY... AT 1216 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR NORMANDY...OR 6 MILES SOUTH OF QUEMADO...MOVING SOUTHEAST AT 10 MPH. PEOPLE IN MAVERICK COUNTY...INCLUDING THE FOLLOWING LOCATIONS... NORMANDY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:20 PM CDT | Severe Thunderstorm Warning | EWX | Fayette | 25 min |
| Sep 28, 9:05 PM CDT | Areal Flood Advisory | EWX | Gonzales, Karnes, Wilson | 115 min |
| Sep 28, 10:06 PM CDT | Areal Flood Advisory | EWX | Fayette, Lavaca | 114 min |
| Sep 28, 10:33 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 27 min |
| Sep 28, 11:01 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 44 min |
| Sep 28, 11:27 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 31 min |
| Sep 28, 11:55 PM CDT | Areal Flood Advisory | EWX | Caldwell, Fayette, Gonzales, Lavaca | 2 hr |
| Sep 29, 1:27 AM CDT | Areal Flood Advisory | EWX | Maverick | 108 min |
| Sep 29, 2:49 AM CDT | Areal Flood Advisory | EWX | Burnet, Llano, Williamson | 116 min |
| Sep 29, 3:42 AM CDT | Flash Flood Warning | EWX | Frio, Medina, Uvalde, Zavala | 105 min |
| Sep 29, 4:48 AM CDT | Areal Flood Advisory | EWX | Burnet, Llano, Travis, Williamson | 117 min |
| Sep 29, 5:15 AM CDT | Flash Flood Warning | EWX | Llano | 3 hr |
| Sep 29, 12:17 PM CDT | Areal Flood Advisory | EWX | Hays, Travis | 118 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.